Searchable abstracts of presentations at key conferences in endocrinology
Endocrine Abstracts (2014) 34 P123 | DOI: 10.1530/endoabs.34.P123


UHNS, Stoke-on-Trent, UK.


Proton pump inhibitors (PPI) are widely prescribed. PPI-induced diarrhoea and hypomagnesaemia are well-documented in literature. Hypomagnesaemia is well-known to cause functional hypoparathyroidism. We describe a patient who had transient profound hypoparathyroidism which improved on discontinuing PPI and normalising severe hypomagnesaemia.

A 72-year-old male, who was on oral anti-diabetic medications, calcium/vitamin D3 supplements and PPI, presented with four weeks of fatigue, weight loss, and loose stools. He was dehydrated and had proximal muscle weakness. Other system examination was unremarkable. Serum magnesium was 0.36 (0.7–1.0 mmol/l). Admission calcium was 2.71 (2.2–2.6 mmol/l), but normalised next day on rehydration and stopping calcium/D3 supplements. Subsequent parathyroid hormone (PTH) was <0.3 (0–9.2 pmol/l). Haematinics, thyroid/liver functions, creatinine and faecal elastase were normal. Stool culture did not grow any organisms. Myeloma and coeliac screens were negative; CT chest/abdomen/pelvis was unremarkable.

Lansoprazole, a PPI, was replaced with ranitidine. Initially, he required intravenous magnesium supplementation. His general condition improved over the next few days with nutritional and electrolyte supplementation; diarrhoea settled and magnesium normalised. At review in out-patient clinic 3 months later, he was diarrhoea-free, had normal magnesium (0.73), calcium (2.56), and PTH (2.18), and was able to walk independently.

Intracellular magnesium depletion impairs the ability of the parathyroid cells to secrete PTH, often resulting in hypocalcaemia. The rapidity with which serum PTH rises in response to magnesium therapy in these patients reflects a defect in PTH secretion rather than its biosynthesis. This case is important to highlight the effect of PPI on magnesium and consequently on the parathyroid–calcium axis. This patient did not become hypocalcaemic because of the calcium supplementation. PTH was undetectable even after normalising calcium, but improved on stopping PPI therapy and correcting magnesium. Patients on long-term PPI should be warned of these side-effects and monitored periodically for electrolyte imbalances.

Article tools

My recent searches

No recent searches.